Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 13, NWS Huntsville, AL

February 20, 2014Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 20, 2014, 10:51 PM CST for Cullman County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2014, 10:51 PM CST (04:51 UTC)
Expired
Feb 20, 2014, 11:30 PM CST
In force
39 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 6:49 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS54 KHUN 210451
SVRHUN
ALC043-210530-
/O.NEW.KHUN.SV.W.0013.140221T0451Z-140221T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 PM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 1130 PM CST

* AT 1051 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED 7 MILES SOUTHWEST OF GOOD HOPE...AND MOVING EAST 
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CULLMAN...HANCEVILLE AND GOOD HOPE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3414 8711 3426 8673 3397 8677
      3393 8710
TIME...MOT...LOC 0448Z 256DEG 32KT 3406 8698 

$$

TT
1 follow-up statement
600 
WWUS54 KHUN 210507
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1107 PM CST THU FEB 20 2014

ALC043-210517-
/O.CAN.KHUN.SV.W.0013.000000T0000Z-140221T0530Z/
CULLMAN AL-
1107 PM CST THU FEB 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CULLMAN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
      3399 8711 3414 8711 3426 8673 3397 8677
      3393 8710
TIME...MOT...LOC 0507Z 256DEG 32KT 3410 8678 

$$

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:49 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 20, 9:49 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
949 PM CST THU FEB 20 2014

.UPDATE...
UPDATE TO CANCEL TORNADO WATCH 16 FOR NORTHWEST ALABAMA.

&&

.DISCUSSION...
HAVE CLEARED LAUDERDALE...COLBERT...AND FRANKLIN COUNTIES IN ALABAMA
FROM TORNADO WATCH. ADDITIONAL COUNTIES TO THE EAST WILL BE CLEARED
THROUGH THE EVENING. HOWEVER...AS STRONGER MID-LEVEL FORCING
CONTINUES TO LIFT NORTHEASTWARD AND AWAY FROM THE AREA...THE LINE IS
BECOMING INCREASINGLY ORIENTED IN A SW-NE FASHION AND WATCH CLEARANCE
MAY TAKE A BIT LONGER FOR REMAINDER OF COUNTIES. THIS CONFIGURATION
OF THE CONVECTIVE LINE WILL ALSO PROMOTE A HIGHER THREAT FOR CELL
TRAINING AND LOCALLY HEAVY RAINFALL/FLASH FLOODING.

70/DD

&&

.AVIATION...
/ISSUED 534 PM CST THU FEB 20 2014/
FOR 00Z TAFS...
CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF
STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE
SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE,
ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED
TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL
QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES
EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS
WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD.

12

&&

.PREV DISCUSSION...
/ISSUED 707 PM CST THU FEB 20 2014/
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP
OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE
ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO
STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW
DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST
NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND
THE LINE OF CONVECTION.

THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS
AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION
AHEAD OF THE LINE OF STORMS.

UPDATED PRODUCTS ALREADY SENT.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 10:09 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 PM CST THU FEB 20 2014

ALZ001>010-016-TNZ076-096-097-211115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1009 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REMAINDER OF TONIGHT...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH
SLOWLY EASTWARD ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA THIS EVENING AND EARLY FRIDAY MORNING. DAMAGING WINDS
IN EXCESS OF 60 MPH WILL BE THE PRIMARY HAZARD WITH THIS ACTIVITY...
BUT A FEW BRIEF TORNADOES WILL REMAIN POSSIBLE WITH ANY CIRCULATIONS
EMBEDDED IN THE LINE. A TORNADO WATCH REMAINS IN EFFECT FOR ALL BUT
FAR NORTHWEST ALABAMA THROUGH 3 AM CST.

THE CONCERN FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
INCREASE SUBSTANTIALLY THROUGH THE EVENING AS THE EASTWARD PROGRESS
OF THE SQUALL LINE DIMINISHES. FREQUENT LIGHTNING WILL ALSO REMAIN A
HAZARD WITH THE STORMS.

A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS
SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FOR ALL BUT FAR NORTHWEST ALABAMA THROUGH EARLY FRIDAY
MORNING.

70/DD

In the hours before

Local storm report, Feb 20, 9:47 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
947 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     TSTM WND DMG     1 W CAIRO               34.87N 87.17W
02/20/2014                   LIMESTONE          AL   TRAINED SPOTTER

            REPORT OF AT LEAST 3 TO 4 TREES DOWN AND POWER OUT. TWO
            OF THE TREES WERE AT LEAST 18 INCHES IN DIAMETER. ONE OF
            THE TREES WAS SNAPPED OFF 10 FEET FROM ITS TRUNK.

&&

KWEBER
Local storm report, Feb 20, 10:17 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1017 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     W COXEY                 34.80N 87.18W
02/20/2014                   LIMESTONE          AL   BROADCAST MEDIA

            SEVEN UNTILITY POLES REPORTED DOWN ON HIGHWAY 72 NEAR
            COXEY.

&&

KWEBER
Local storm report, Feb 20, 10:38 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     5 SE ROGERSVILLE        34.78N 87.22W
02/20/2014                   LIMESTONE          AL   EMERGENCY MNGR

            SIGNIFICANT DAMAGE REPORTED AT LUCYS BRANCH RESORT AND
            MARINA. BOATS WERE OVERTURNED, POWERLINES WERE DOWN, AND
            ROOFTOPS WERE BLOWN OFF AT THIS LOCATION.

&&

KWEBER
Local storm report, Feb 20, 10:44 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1044 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     3 E PETERSBURG          35.32N 86.58W
02/20/2014                   LINCOLN            TN   EMERGENCY MNGR

            TREES WERE REPORTED DOWN ON PETERSBURG CHESTNUT RIDGE
            ROAD.

&&

KWEBER
Local storm report, Feb 20, 10:46 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND GST     4 ESE HUNTSVILLE        34.71N 86.52W
02/20/2014  E71.00 MPH       MADISON            AL   TRAINED SPOTTER

            REPORT OF A WIND GUST TO 71 MPH. SOME TREES LIMBS BROKEN
            OFF ONTO ROADWAY.

&&

KWEBER
Special weather statement, Feb 20, 10:47 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1047 PM CST THU FEB 20 2014

ALZ006>009-016-TNZ097-210530-
CULLMAN AL-MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-FRANKLIN TN-
1047 PM CST THU FEB 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...NORTHWESTERN
MARSHALL...SOUTHEASTERN MORGAN...SOUTHEASTERN MADISON...NORTHWESTERN
JACKSON AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 1130 PM CST...

AT 1046 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF MONTEAGLE TO 8 MILES NORTH OF CULLMAN...AND MOVING EAST AT
40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...ARAB...HANCEVILLE...NEW HOPE...SEWANEE...GOOD HOPE...
FALKVILLE...OWENS CROSSROADS...GURLEY...SKYLINE...WOODVILLE...
BAILEYTON...HOLLY POND...FAIRVIEW...EVA...SOUTH VINEMONT...COLONY...
SOMERVILLE...WEST POINT AND PAINT ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3393 8689 3411 8711 3422 8711 3522 8590
      3520 8586 3499 8586 3499 8579 3393 8686
TIME...MOT...LOC 0443Z 266DEG 35KT 3513 8578 3429 8680

TT

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:00 PM CSTSpecial Weather StatementHUNColbert45 min
Feb 20, 7:26 PM CSTSevere Thunderstorm WarningHUNLauderdale34 min
Feb 20, 7:44 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin31 min
Feb 20, 8:06 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale39 min
Feb 20, 8:14 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin46 min
Feb 20, 8:42 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone48 min
Feb 20, 8:46 PM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence29 min
Feb 20, 9:11 PM CSTTornado WarningHUNLimestone34 min
Feb 20, 9:14 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan31 min
Feb 20, 9:21 PM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan39 min
Feb 20, 9:34 PM CSTSevere Thunderstorm WarningHUNMadison, Morgan26 min
Feb 20, 9:41 PM CSTTornado WarningHUNMadison49 min
Feb 20, 9:43 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison32 min
Feb 20, 9:52 PM CSTFlash Flood WarningHUNFranklin, Lawrence, Morgan3 hr
Feb 20, 9:59 PM CSTSevere Thunderstorm WarningHUNJackson, Madison46 min
Feb 20, 10:01 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan44 min
Feb 20, 10:06 PM CSTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Feb 20, 10:47 PM CSTSpecial Weather StatementHUNCullman43 min
Feb 20, 11:14 PM CSTSevere Thunderstorm WarningHUNJackson46 min
Feb 20, 11:43 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson32 min
Feb 21, 12:03 AM CSTSevere Thunderstorm WarningHUNDeKalb42 min
Feb 21, 12:32 AM CSTTornado WarningHUNDeKalb43 min
Feb 21, 12:35 AM CSTAreal Flood WarningHUNFranklin, Lawrence, Limestone, Madison, Morgan4 hr
Feb 21, 4:30 AM CSTAreal Flood WarningHUNMadison6 hr
Feb 21, 10:40 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall43 hr
Feb 21, 10:48 AM CSTRiver Flood WarningHUNMadison9 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.